Metallic taste in the mouth (dysgeusia)

A metallic taste in the mouth can be caused by infections of the mouth or teeth, skin conditions that affect the mucous membranes in the mouth such as lichen planus, or other problems, such as Crohn's disease.

A metallic taste also may be caused by a substance present in the mouth. Medications that are chewed, rather than swallowed, may cause a temporary metallic taste at the back of the tongue. Other medications, such as Flagyl, tetracycline, penicillamine, Biaxin, ethambutol, biguanides, or allopurinol, can cause a metallic taste because they get into the mouth through salivary secretions or directly from the blood.

If you suspect a medication is the cause of the metallic taste, call the health professional who prescribed the medication to determine whether you should stop taking it or take a different one. An appointment may not be necessary. If you are taking a nonprescription medication, stop taking it. Call your health professional if you feel you need to continue the medication.

Last Updated: September 26, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.